Thyroid Acropachy_0214 Derm Dx
A 48-year-old patient with a history of Graves’ disease presents with clubbing of his fingers.
Submit your diagnosis to see full explanation.
Graves’ disease is an autoimmune disorder in which there is excessive circulating thyroid hormone. Thyroid-stimulating antibodies bind to the receptors on the thyroid gland and induce the production of excessive thyroid hormone.
Although there are many other causes of hyperthyroidism, Graves’ disease is the most common, accounting for greater than 50% of cases. The majority of patients are women.1,2
Thyroid acropachy, pretibial myxedema and Graves’ ophthalmopathy are signs of Graves’ disease and are not seen in association with other diseases or tumors that cause hyperthyroidism.1,2
Thyroid acropachy is rare and occurs in less than 1% of patients with Graves’ disease. Thyroid acropachy consists of clubbing of the digits, swelling of the hands and feet, and periosteal proliferation of the distal long bones.
There is no effective treatment for thyroid acropachy. Unfortunately managing the level of thyroid hormone will not reverse the changes to the digits.1,2
Pretibial myxedema occurs in 4% of patients with Graves’ disease. It consists of thickening of the skin on the shins and the formation of nodules and plaques, and is caused by the accumulation of glycosaminolglycans in the dermis. As with thyroid acropachy, managing the level of thyroid hormone does not improve these skin findings.
1,2Graves’ ophthalmopathy occurs in up to 50% of patients. It consists of eyelid retraction, proptosis, and strabismus.3
Adam Rees, MD, is a graduate of the University of California Los Angeles School of Medicine and a resident in the Department of Dermatology at Baylor College of Medicine also in Houston.
- Bolognia J, Jorizzo JL and Rapini RP. “Chapter 46: Mucinoses.” Dermatology. St. Louis, Mo.: Mosby/Elsevier, 2008. Print.
- James WD, Berger TG, Elston DM et al. “Chapter 24: Endocrine Disorders.” Andrews’ Diseases of the Skin: Clinical Dermatology. Philadelphia: Saunders Elsevier, 2006. Print.
- Ing E. “Thyroid-Associated Orbitopathy.” Medscape. Published Jan. 29, 2014. Accessed Feb. 11, 2014. Available at http://emedicine.medscape.com/article/1218444.